Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 32, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Dec 28, 2024, 6:24 PM CST for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2024, 6:24 PM CST (00:24 UTC)
- Expired
- Dec 28, 2024, 9:22 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 5:45 PM CST, 39 minutes earlier.
Area forecast discussion, Dec 28, 5:45 PM CST, 39 minutes before
Area Forecast Discussion National Weather Service Memphis TN 545 PM CST Sat Dec 28 2024 ...New AVIATION... .SYNOPSIS... Issued at 251 PM CST Sat Dec 28 2024 Rain and thunder is expected across much of the region tonight with a severe threat in north Mississippi. A cold front will pass through tomorrow, bringing calmer weather through Monday ahead of more rain chances Tuesday. Dry weather will close out the rest of the forecast from Wednesday onward with a chance for subfreezing lows by the end of next week. && .DISCUSSION... (This evening through next Friday) Issued at 251 PM CST Sat Dec 28 2024 Thunderstorms, some severe, are expected to begin the forecast period this evening through tonight. A potent shortwave trough, now swinging through central Texas, will round the base of a longer-wave trough and pass through the Midsouth tonight. In response, an area of low pressure will track northeast into the region from the Red River valley with strong southerly advection to its east. Some convection is already developing across the region in a modestly unstable environment containing 50+ knots effective bulk shear that should remain sub-severe. Low-level southerlies will continue to intensify into this evening, advecting higher surface based instability north into portions of north Mississippi. Shear will continue to be strong, with effective bulk shear still above 50 knots and 300+ m2/s2 ESRH. Good confidence exists in a QLCS entering the region around 00z that will interact with this environment bringing severe winds and potentially some tornadoes. The primary uncertainty that still remains is the northern extent of surface-based instability that would support tornadic elements within tonight's QLCS. Satellite trends show an area of clearing just to the south of the CWA that have warmed surface temps in excess of 70 F. However, 12z HREF guidance keeps mean surface based CAPE below 250 J/kg and confined to the southeastern portion of the region with a max around 750 J/kg. All things together, the shear is there but we are still waiting to see how important mesoscale details sort themselves out that will determine the severity of storms tonight. Storms are expected to leave the region by 06z tonight with some trailing areas of rain within a deformation zone behind the low pressure system. The last areas of precipitation will leave by tomorrow evening. When everything is said and done widespread areas of 1.5 - 3 inches of rain will have fallen. Some locally higher amounts are possible from convection tonight. The upper pattern will continue to retain its progressive stance into next week. Muted ridging behind today's system will bring only meager changes to temperatures but will help to keep the Midsouth dry Sunday and Monday. Another shortwave will approach Monday. Most DPVA will remain to our north but a few rain showers are possible across the northern reaches of the CWA Tuesday ahead of another cold front. Temperatures will drop more dramatically after this front with lows dropping to into the 30s Wednesday morning and potentially below freezing Thursday as upper flow becomes more northwesterly. Ensembles are in relatively good agreement for the rest of the forecast. Northwesterly flow should continue to prevail containing multiple shortwaves that will reinforce cold air across the region into next weekend. There is support for another upper wave reaching the region near the end of the period that could bring more rainy weather. However, there is still uncertainty in amplitude and timing for this system. && .AVIATION... (00Z TAFS) Issued at 545 PM CST Sat Dec 28 2024 Messy TAFs remain this issuance. Low pressure system will continue to lift north, pushing continued showers and thunderstorms through the overnight hours. The main line of thunderstorms associated with a cold frontal movement will move through over the next few hours and continue through around 06Z. IFR conditions will remain through daybreak, when conditions improve to MVFR across the airspace. Winds will remain gusty, up to 25 kts, through around 20Z. VFR conditions will prevail beginning tomorrow afternoon. AEH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JAB AVIATION...AEH
In the hours before
Special weather statement, Dec 28, 1:22 PM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 PM CST Sat Dec 28 2024
MSZ001-008-011-012-281945-
DeSoto MS-Panola MS-Tate MS-Quitman MS-
122 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DESOTO...CENTRAL
TATE...NORTHEASTERN QUITMAN AND NORTHWESTERN PANOLA COUNTIES THROUGH
145 PM CST...
At 121 PM CST, Doppler radar was tracking a strong thunderstorm near
Curtis Station, or 13 miles west of Batesville, moving north at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Senatobia, Coldwater, Como, Crenshaw, Sledge, Curtis Station,
Arkabutla, Darling, Strayhorn, Pleasant Grove, Falcon, Askew, Buxton,
McGhee, Longtown, Ballentine, Sarah, Love, Poagville, and Horatio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3434 9029 3451 9023 3451 9020 3455 9020
3456 9021 3482 9012 3471 8982 3427 9009
TIME...MOT...LOC 1921Z 202DEG 39KT 3438 9016
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DNMLocal storm report, Dec 28, 3:17 PM CST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
317 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Flash Flood Hernando 34.83N 89.99W
12/28/2024 DeSoto MS Emergency Mngr
Report of flooding across numerous roadways
in and around the Hernando area. Some
additional reports of water in homes or
businesses as well.
&&
CMAThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 7:13 PM CST | Areal Flood Advisory | MEG | Tipton | 3 hr |
| Dec 28, 9:21 PM CST | Areal Flood Advisory | MEG | Shelby | 114 min |
| Dec 28, 9:35 PM CST | River Flood Warning | MEG | Fayette, Shelby | 14 hr |
| Dec 29, 3:00 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 27 hr |
| Dec 28, 7:25 PM CST | Special Weather Statement | MEG | Tippah | 35 min |
| Dec 28, 7:54 PM CST | Special Weather Statement | MEG | Calhoun | 36 min |
| Dec 28, 8:08 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 37 min |
| Dec 28, 8:13 PM CST | Tornado Warning | MEG | Calhoun, Chickasaw, Pontotoc | 17 min |
| Dec 28, 8:39 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lee, Pontotoc | 12 min |
| Dec 28, 8:51 PM CST | Special Weather Statement | MEG | Lee, Pontotoc | 24 min |
| Dec 28, 9:03 PM CST | Special Weather Statement | MEG | Monroe | 42 min |
| Dec 28, 9:08 PM CST | Tornado Warning | MEG | Monroe | 14 min |
| Dec 28, 9:19 PM CST | Severe Thunderstorm Warning | MEG | Monroe | 27 min |
| Dec 28, 9:32 PM CST | River Flood Warning | MEG | Tate, Tunica | 55 hr |
| Dec 29, 2:53 AM CST | Areal Flood Warning | MEG | DeSoto | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2024Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.